Alert archive / Nebraska / Red Flag Warnings in 2015

Red Flag Warning 9, NWS Hastings, NE

March 30, 201514 counties in Nebraska; Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this red flag warning at Mar 30, 2015, 4:06 AM CDT for 14 counties in Nebraska; Jewell County, Mitchell County, Kansas. It took effect at Mar 30, 2015, 11:24 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 4:06 AM CDT (09:06 UTC)
In effect from
Mar 30, 2015, 11:24 AM CDT
Expired
Mar 30, 2015, 7:00 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Clay County, NE, Fillmore County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 57 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WWUS83 KGID 300906
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
406 AM CDT MON MAR 30 2015

KSZ007-019-NEZ039>041-046>049-062>064-076-077-086-087-301715-
/O.NEW.KGID.FW.W.0009.150330T1800Z-150331T0000Z/
JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
HALL-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
406 AM CDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 007...019...039...040...041...046...047...048...
049...062...063...064...076...077...086 AND 087...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 007 JEWELL AND 
  FIRE WEATHER ZONE 019 MITCHELL. IN NEBRASKA...FIRE WEATHER 
  ZONE 039 VALLEY...FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER 
  ZONE 041 NANCE...FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER 
  ZONE 047 HOWARD...FIRE WEATHER ZONE 048 MERRICK...FIRE WEATHER 
  ZONE 049 POLK...FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 
  063 HAMILTON...FIRE WEATHER ZONE 064 YORK...FIRE WEATHER ZONE 
  076 CLAY...FIRE WEATHER ZONE 077 FILLMORE...FIRE WEATHER ZONE 
  086 NUCKOLLS AND FIRE WEATHER ZONE 087 THAYER.

* WINDS...NORTH OF HIGHWAY 92...SOUTHWEST AROUND 20 MPH WITH GUSTS
  TO AROUND 25 MPH WILL TURN TO THE NORTHWEST. SOUTH OF HIGHWAY
  92...SOUTHWEST WINDS AROUND 20 MPH WITH GUSTS AROUND 25 MPH. 

* RELATIVE HUMIDITY...17 TO 20 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD QUICKLY...AND 
  WILL BE POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT 
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
211 
WWUS83 KGID 301624
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1124 AM CDT MON MAR 30 2015


KSZ007-019-NEZ039>041-046>049-062>064-076-077-086-087-310000-
/O.EXT.KGID.FW.W.0009.150330T1624Z-150331T0000Z/
JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
HALL-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
1124 AM CDT MON MAR 30 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007...019...
039...040...041...046...047...048...049...062...063...064...076...
077...086 AND 087...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 007 JEWELL AND 
  FIRE WEATHER ZONE 019 MITCHELL. IN NEBRASKA...FIRE WEATHER 
  ZONE 039 VALLEY...FIRE WEATHER ZONE 040 GREELEY...FIRE WEATHER 
  ZONE 041 NANCE...FIRE WEATHER ZONE 046 SHERMAN...FIRE WEATHER 
  ZONE 047 HOWARD...FIRE WEATHER ZONE 048 MERRICK...FIRE WEATHER 
  ZONE 049 POLK...FIRE WEATHER ZONE 062 HALL...FIRE WEATHER ZONE 
  063 HAMILTON...FIRE WEATHER ZONE 064 YORK...FIRE WEATHER ZONE 
  076 CLAY...FIRE WEATHER ZONE 077 FILLMORE...FIRE WEATHER ZONE 
  086 NUCKOLLS AND FIRE WEATHER ZONE 087 THAYER.

* WIND...THROUGH EARLY AFTERNOON THE WIND WILL BE SOUTHWEST AROUND
  20 TO 25 MPH WITH GUSTS OF 25 TO 30 MPH. DURING THE MID TO LATE
  AFTERNOON HOURS THE WIND WILL GRADUALLY DECREASE INTO THE 15 TO
  20 MPH RANGE WITH GUSTS OF 20 TO 25 MPH AND SHIFT TO WESTERLY
  AND EVENTUALLY NORTHWESTERLY AS A TROUGH AXIS SWEEPS SOUTHEAST
  ACROSS THE REGION.

* RELATIVE HUMIDITY...14 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD QUICKLY...AND 
  WILL BE POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT 
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

WESELY
209 
WWUS83 KGID 302347
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT MON MAR 30 2015

KSZ007-019-NEZ039>041-046>049-062>064-076-077-086-087-310100-
/O.EXP.KGID.FW.W.0009.000000T0000Z-150331T0000Z/
JEWELL-MITCHELL-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
HALL-HAMILTON-YORK-CLAY-FILLMORE-NUCKOLLS-THAYER-
647 PM CDT MON MAR 30 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007...019...
039...040...041...046...047...048...049...062...063...064...076...
077...086 AND 087...

THE WIND ACROSS THE AREA IS DECREASING IN INTENSITY AND RELATIVE
HUMIDITY VALUES ARE BEGINNING TO INCREASE. THIS IS A TREND WHICH
IS EXPECTED TO CONTINUE THROUGH THE REST OF THIS EVENING AND AS A
RESULT...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM
CDT.

$$

BRYANT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:27 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 12:27 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1227 AM CDT MON MAR 30 2015

.UPDATE...
ISSUED AT 706 PM CDT SUN MAR 29 2015

THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM AS WIND
SPEEDS WILL BECOME LIGHT DURING THE EVENING/TONIGHT...AND RELATIVE
HUMIDITY VALUES WILL INCREASE AS TEMPERATURES COOL.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 249 PM CDT SUN MAR 29 2015

ALOFT: DEAMPLIFICATION WAS OF THE FLOW WAS UNDERWAY. NW FLOW WILL
REMAIN OVER THE CNTRL PLAINS THRU TOMORROW...WITH A LOWER
AMPLITUDE RIDGE OVER THE WRN USA AND A TROF OVER THE E.

SURFACE: HIGH PRES WAS BUILDING IN AND WILL SLIDE ACROSS THE FCST
AREA THIS EVENING BEFORE DEPARTING INTO THE SE STATES. TOMORROW
A SFC TROF WILL MOVE THRU IN THE WARM SECTOR OF LOW PRES OVER THE
CANADIAN PRAIRIES.

TONIGHT: QUIET WITH GOOD RADIATING CONDITIONS. A FEW MULTI-
LAYERED MID-HIGH CLOUDS WILL MOVE IN FROM THE NW AND SKIES SHOULD
GRADUALLY TURN P/CLOUDY SOME AREAS AFTER MIDNIGHT.

MON: A FEW CLOUDS IN THE MORNING THEN CLEARING. WARMER BY 15F.
HIGHS WERE INCREASED ABOVE THE PREVIOUS FCST.

USED MIX-DOWN TOOL WITH GFS AND FCST SOUNDINGS TO DROP DWPTS
BELOW MOST GUIDANCE.

HWO: HAVE ADDED NEAR-CRITICAL FIRE WX CONDITIONS FOR THE SE HALF
OF THE FCST AREA...FOR A FEW HRS OF GUSTY SW WINDS AHEAD OF THE
TROF.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 249 PM CDT SUN MAR 29 2015

GUIDANCE SUGGESTS UPPER TROPOSPHERIC RIDGING WILL BE NOTED OVER
THE WESTERN CONUS TO START THE LONG-TERM FORECAST PERIOD AT 00Z
TUESDAY...WITH TROUGHING OVER THE EAST. GUIDANCE ALSO SUGGESTS THE
WESTERN CONUS TROUGH WILL ADVANCE EAST THUS ALLOWING FOR RIDGING
OVER OUR AREA MONDAY NIGHT THROUGH TUESDAY NIGHT. AS A
RESULT...DRY CONDITIONS ARE FORECAST ACROSS OUR AREA MONDAY NIGHT
THROUGH TUESDAY NIGHT. WEDNESDAY INTO WEDNESDAY NIGHT...AN UPPER
TROPOSPHERIC TROUGH AXIS IS EXPECTED TO APPROACH FROM THE WESTERN
CONUS...WITH A SHORT WAVE ALSO EXPECTED TO MOVE EAST ACROSS THE
NORTHERN PLAINS. QUASI- ZONAL TO NORTHWESTERLY UPPER TROPOSPHERIC
FLOW IS THEN EXPECTED TO SETTLE IN ACROSS THE REGION THURSDAY
ONWARD.

ALTHOUGH UPPER TROPOSPHERIC THERMAL ADVECTION WILL INCREASE
ACROSS THE REGION WITH THE APPROACH OF THE LONGWAVE TROUGH AXIS ON
WEDNESDAY...IT DOES APPEAR AS THOUGH THE SHORT WAVE...AND ITS
ASSOCIATED ENHANCED OMEGA...WILL REMAIN NORTH OF OUR AREA. SO IT
APPEARS AS THOUGH WIDESPREAD PRECIPITATION SHOULD REMAIN MORE
CONFINED TO THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. THAT
SAID...GUIDANCE ALSO SUGGESTS AN AREA OF LOW BAROMETRIC PRESSURE
WILL DEVELOP OVER SOUTH-CENTRAL CANADA AHEAD OF THE UPPER
TROPOSPHERIC SHORT WAVE. AN ASSOCIATED BOUNDARY-LAYER BAROCLINIC
ZONE IS EXPECTED TO EXTEND SOUTH/SOUTHWEST FROM THIS SURFACE
LOW...WITH THIS BAROCLINIC ZONE LIKELY CLEARING OUR AREA WEDNESDAY
INTO WEDNESDAY EVENING. AS THIS BAROCLINIC ZONE CLEARS OUR
AREA...GUIDANCE SUGGESTS BOUNDARY-LAYER CONVERGENCE AND A
WEAKENING CAP COULD RESULT IN ISOLATED TO PERHAPS SCATTERED
CONVECTION ACROSS PORTIONS OF THE CWA. THIS IS A SOLUTION
SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC AND
SREF-MEAN. GIVEN ALL THIS...WENT AHEAD WITH 20-50% POPS ACROSS
MUCH OF THE CWA WEDNESDAY EVENING. GUIDANCE ALSO SUGGESTS
BOUNDARY-LAYER MOISTURE AHEAD OF THE BAROCLINIC ZONE WILL CLIMB
INTO THE MID-50S. THIS BOUNDARY-LAYER MOISTURE...WORKING IN
CONCERT WITH INCREASING UPPER TROPOSPHERIC LAPSE RATES AHEAD OF
THE APPROACHING TROUGH AXIS...COULD RESULT IN SIGNIFICANT
POTENTIAL ENERGY ACROSS THE REGION WEDNESDAY INTO WEDNESDAY
EVENING. IN FACT...THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST
POTENTIAL ENERGY ON THE ORDER OF 1000-2000J/KG WILL BE REALIZED.
IN ADDITION...IT ALSO APPEARS UPPER TROPOSPHERIC JET ENERGY COULD
HELP PROMOTE DEEP-LAYER SHEAR VALUES NEAR 30KTS. GIVEN ALL
THIS...IT CERTAINLY IT APPEARS HAIL PRODUCTION COULD BE REALIZED
WITH THE STRONGER UPDRAFTS WHICH ARE REALIZED WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. BIGGEST QUESTION RIGHT NOW IS JUST HOW
FAST DOES THE BOUNDARY-LAYER BAROCLINIC ZONE CLEAR OUR AREA ON
WEDNESDAY. SHOULD IT PUSH THROUGH FASTER THAN CURRENTLY
ADVERTISED...THEN IT STANDS TO REASON THAT THE BOUNDARY-LAYER
MOISTURE WILL ALSO BE PUSHED EAST/SOUTHEAST OF OUR AREA THUS
IMPEDING DEEP UPDRAFT DEVELOPMENT. GIVEN THE FACT WE ARE STILL A
FEW DAYS FROM THIS EVENT...WILL HOLD OFF FROM A MENTION OF SEVERE
WEATHER IN THE HWO...BUT THIS IS CERTAINLY SOMETHING TO MONITOR IN
THE COMING DAYS.

ITS HARD TO GET EXCITED ABOUT PRECIPITATION CHANCES BEYOND
WEDNESDAY EVENING...HOWEVER THE OPERATIONAL GFS AND EC BOTH
SUGGEST PERIODS OF ENHANCED UPPER TROPOSPHERIC JET DYNAMICS COULD
PROMOTE PERIODIC LIGHT PRECIPITATION PRODUCTION. SUPERBLEND
RESPONDED BY PROVIDING 20- 30% POPS ACROSS VARIOUS PORTIONS OF THE
CWA THURSDAY NIGHT INTO FRIDAY...AND THESE POPS WERE LEFT
UNCHANGED FOR THE MOST PART.

A VERY WARM BOUNDARY-LAYER AIR MASS WILL CONTINUE TO PROMOTE WARM
TEMPERATURE READINGS ACROSS THE CWA TUESDAY AND WEDNESDAY...WITH
GUIDANCE SUGGESTING HIGHS IN THE 70S AND 80S WILL BE REALIZED. THE
INFILTRATION OF A COOLER BOUNDARY-LAYER AIR MASS POST-FROPA
WEDNESDAY NIGHT SHOULD THEN PROMOTE HIGHS GENERALLY IN THE 50S AND
60S THURSDAY ONWARD. OVERNIGHT LOWS IN THE 40S AND 50S ARE
CURRENTLY EXPECTED MONDAY NIGHT AND TUESDAY NIGHT...WITH THESE
LOWS FALLING INTO THE 30S TO FINISH THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1225 AM CDT MON MAR 30 2015

A FEW MID TO HIGH LEVEL CLOUDS ARE MOVING THROUGH THE TERMINAL
AREAS AND WILL CONTINUE TO THROUGH MUCH OF THE DAY. WINDS WILL
PICK UP FROM THE SOUTHWEST DURING THE DAY AND DIMINISH AGAIN AS
EVENING APPROACHES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...FAY
SHORT TERM...HALBLAUB
LONG TERM...BRYANT
AVIATION...JCB
Hazardous weather outlook, Mar 29, 6:53 PM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT SUN MAR 29 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
653 PM CDT SUN MAR 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR MONDAY
AFTERNOON...EAST OF A LINE FROM PLAINVILLE KANSAS TO OSCEOLA
NEBRASKA.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Nebraska, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.